A young woman with dysarthria, bradykinesia and ataxia

Angelos Charokopakis, Despina Kriketou, Demetrios Exarhos

Abstract


A 23-year old female presented in the Emergency Department with dysarthria, bradykinesia and ataxia. The patient inhaled heroin one week before the onset of the symptoms. She was tachypnoeic but haemodynamically stable (blood pressure 145/90 mm Hg) with a normal sinus rhythm. Corneal reflexes were present bilaterally and the motor examination revealed axial myoclonus. General examination revealed no cardiac murmurs whilst the chest and abdomen were unremarkable. No needle marks were observed on the skin. After a normal initial brain computed tomography (CT) scan, the patient was further evaluated with brain magnetic resonance imaging (MRI) A second MRI was performed after a 13 day hospitalisation.


Keywords


Chasing the dragon; Heroin toxicity; Toxic leukoencephalopathy; MRI

Full Text:

PDF

References


Huizer H. Analytical studies on illicit heroin. V. Efficacy of volatilization during heroin smoking. Pharm Weekbl Sci 1987; 203-211.

Offiah C, Hall E. Heroin-induced leukoencephalopathy: Characterization using MRI, diffusion-weighted imaging, and MR spectroscopy. Clin Radiol 2008; 63(2): 146-152.

Keogh CF, Andrews GT, Spacey SD, et al. Neuroimaging features of heroin inhalation toxicity: “Chasing the Dragon”. AJR Am J Roentgenol 2003; 180(3): 847-850.

LaPat KD, Yousaf M, Joshi TR. Heroin-induced toxic leukoencephalopathy. Appl Radiol 2016; 45(3): 36-37.

Gupta PK, Krishnan PR, Sudhakar PJ. Hippocampal involvement due to heroin inhalation: “Chasing the Dragon”. Clin Neurol Neurosurg 2009; 111(3): 278-281.

Wolters EC. “Heroin” leukoencephalopathy [Article in Dutch]. Ned Tijdschr Geneeskd 1982; 126: 111-112.

Brenneisen R, Hasler F. MS determination of pyrolysis products from diacetylmorphine and adulterants of street heroin samples. J Forensic Sci 2002; 47: 885-888.

Buxton JA, Sebastian R, Clearsky L, et al. Chasing the dragon - characterizing cases of leukoencephalopathy associated with heroin inhalation in British Columbia. Harm Reduct J 2011; 8: 3.

Hill MD, Cooper PW, Perry JR. Chasing the dragon -neurological toxicity associated with inhalation of heroin vapour: case report. CMAJ 2000; 162(2): 236-238.

Kriegstein AR, Shungu DC, Millar WS, et al. Leukoencephalopathy and raised brain lactate from heroin vapor inhalation: "Chasing the Dragon”. Neurology 1999; 53: 1765-1773.


Refbacks

  • There are currently no refbacks.